8

High Blood Pressure Medication

Posted by miss m on Friday, July 8, 2011 @ 6:31pm in General Blather, Hysterectomy, Sickness and Health Issues |

Just got back from picking up my new high blood pressure (“hypertension”) medication. Holy crap it sounds scary. First off, it’s called Labetalol. And it’s got all kinds of super fun warnings. I scanned the information sheet I got with it. Just look at the cautions and side effects! (I highlighted the best parts.)


(click for larger)

So first, don’t stop taking it or you can have all sorts of fun symptoms including chest pain, shaking, sweating, irregular heartbeat. And when you DO take it, expect common side effects of drowsiness, dizziness, lightheadedness, or fainting. Awesome! And things like HOT WEATHER can make it worse. Hrm…let’s see. Florida. In July. Nope. No possible chance of hot weather here!

And then there’s a SECOND section of side effects: dizziness, indigestion, lightheadedness, nausea, stuffy nose, temporary tingling of the scalp, unusual tiredness. Man it just gets better.

Let’s not forget the possible SEVERE side effect list which went on so long I had to scan a second page and paste ’em together into one image. Things like…

chest pain, dark urine, decreased sexual activity, fainting, fast, slow or irregular heartbeat, fever, chills, persistent sore throat, mental or mood changes (eg, depression), muscle pain or tenderness, pale stools, persistent cough, persistent loss of appetite, right upper stomach pain, severe or persistent dizziness, shortness of breath swelling of the hands or feed, unusual bruising or bleeding, unexplained sudden weight gain, weakness, wheezing, vision changes or yellowing of the skin or eyes.



Holy crap! I think my blood pressure just went up reading the side effects. Now I’m even MORE worried and not really sure I want to take this. Sounds WAY too risky. Ugh.

This. Seriously. Sucks.

8 Comments

  • Leanna says:

    I know its terribly scary but for what its worth there are really strict laws about reporting adverse effects of drugs so the drug companies have to be up front about every effect that ever happened to anyone taking it. I just got a summer gig at a pharma company and during my orientation they had a huge thing (mostly for the sales folks dealing with the doctors directly) about how as employees we’re legally bound to report ANY effects that the drug isn’t meant to have (even positive ones) we hear about (even in passing) within 24 hours.

    If you notice there aren’t any actual numbers that hint at the prevalence with which these side effects occur so while you definitely have every right to be scared I’m willing to bet its not nearly as terrifying as it seems *hugs*

  • Annchen says:

    *hugs*

    Even the common side effects aren’t very common, luckily. And please don’t skip it just because of the severe side effects. Those are super, super rare. The medicine will act as a sort of “break” for your heart, preventing it from beating too hard. This is what lowers the blood preassure.

    The side effects of “drowsiness, dizziness, lightheadedness, or fainting” is what happens if your BP drops too low. If you get it at all it will be in the beginning, and it might either wear off after a few days when your body gets used to the meds, or it can be fixed by tweaking the dose. But since you’re BP is pretty high (right?) you might not even feel this. It’s more common among those who get these kind of meds for other reasons and who don’t have an elevated blood preassure.

    This is also why you should stay away from alcohol. Alcohol also lowers the blood preassure and you might be more lightweight than usual… (my husband tried a similar drug for migraines and he noticed this one. He just got tired when he drank some at a party). My guess is that staying out of hot weather has to do with this too.

    A side effect you will probably notice if you try to run or excercise is that you will have less stamina (since your heart can’t beat super hard even if you try to sprint or something like that).

    There are side effects from high blood preassure too. They are probably worse that those of the drug.

  • miss m says:

    Yeah it’s been no lower than 140/90 since this all started. Yesterday it was 160/100 and then 158/98. Today at the pharmacy I used one of the machines and it was 150/91. It’s just crazy high right now. Normally, my blood pressure is pretty low. I inherited that from my Mom so it’s hard for me to think of myself as needing medication for HIGH blood pressure, you know? I’m afraid because I’m normally low that if I take it, I’m going to plummet. Probably not but it’s just hard to wrap my head around it being so high. I just feel stressed, not like my blood pressure is sky high if that makes sense.

    I don’t drink so that’s not a worry. Always been the built-in designated driver for my friends. *chuckles*

    I know I’m probably just being stupid but it’s just really scary to me. I’m a person who’s never taken medication. (And when I did, I tended to have bad and overly strong reactions to it.) And now I’m on the Lupron (which is scary enough as it is), the femhrt hormones, the Mobic NSAID, Pepcid (to help counter the Mobic’s stomach issues) and now this. It feels like so much.

  • miss m says:

    I know I’m probably over freaking but I just feel like I’m on so many medications right now. And as someone who’s never been on meds (and when I have, they’ve always been too strong/too much for my body) it’s just terrifying adding ONE MORE PILL to the daily routine right now, you know? It’s also hard to think of myself has having high blood pressure because it’s always been low before this. So I guess it’s hard to take it seriously, you know? *sigh*

  • Annchen says:

    Yeah I know. It really, really sucks to *have to* take medicine. Sometimes that part is worse than the actual medicine. You don’t have to like it, but at least try it?

    I’m used to taking medicine (lots of practice), and I’m mostly okay with it but there is one in particular I really don’t like having to take. At all. I take it because there’s no better alternative that I know of, and not taking it would probably be even worse. But I’m not going to like it… Nuh-huh…

  • miss m says:

    Yeah I have to take it because he wants to see me next Friday to be sure it’s working. Boo. He said too that there’s no possible way they’d let the surgery happen if I showed up in the OR with my blood pressure this high. Double boo. I know it’s going to be months away but…yeah.

  • Kenno says:

    Geez, nothing’s ever the easy way for you is it?
    Good advice there on the side effects. Also, most can be managed by moving from laying to sitting then to standing and sitting to standing slowly. Don’t leap out of bed, everythng will go dark etc. The hotter it is the slower you move.

    Thi is the fist line med for HBP, the second level is the older diuretics that can get things right very quickly (and you pee a lot) but the side-effect list isn’t as long. They’ll get that second number (the important one) down to 80 and you can get on with it. There are also Alpha Blockers to try too. They’ll get you there.

  • miss m says:

    This script came from the OB/GYN as a measure to tide me over until I (hopefully) get the PCIP insurance to kick in August 1st which would allow me to get a full physical and determine what to do more long-term. But my gyno is just worried I’m going to stroke out in the meantime. 🙁

Comments are closed. Would you like to contact the author directly?

Copyright © 1969-2021 Given Eyes To See All rights reserved.
This site is using the Desk Mess Mirrored theme, v2.2.3, from BuyNowShop.com.